From Wisconsin Rapids, Wisconsin, USA:
I am a 29-year-old male with type 1 diabetes and am on an insulin pump. I had my wisdom teeth removed a month ago and I still have not gained the feeling back in half of my tounge and my lower inner jaw, both on the same side. My dentist is concerned (whether it's about me or himself) that I may not gain feeling again. He prescribed me methylphenidate to try to stimulate the nerves, I guess. I took the first dosage today and my blood sugar is through the roof. I am normally 80 to 110 mg/dl [4.5 to 6.1 mmol/L]. I am 370 mg/dl [20.6 mmol/L] now with my normal action plan and diet. I am rather concerned. I am not going to take another dose. The plan for the medicine is a dosage for five days, five pills day one, four on day two, etc., with one pill on day five. Do you have any idea if this is just an initial shock and my blood sugar will calm down?
Methylphenidate is known as a sympathomimetic drug. This means that it mimics the effect of adrenaline. Sympathomimetics have been used in cold medications for the decongestant effect. The bottom line is that they are known to increase blood sugars. In some ways, this is like managing blood sugars when patients with diabetes take steroids, where the blood sugars are high for four to five days. The usual strategy is to give more bolus insulin and additional high blood sugar boluses between meals, in an attempt to keep the sugars down. Once the medication is stopped, you will see a fall in the blood sugars. I hope you can get through this with your sugars in reasonable control and that your sensation returns.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.